rss
Emerg Med J 21:387-388 doi:10.1136/emj.2003.005462
  • Case report

Management of adrenaline (epinephrine) induced digital ischaemia in children after accidental injection from an EpiPen

  1. I Velissariou,
  2. S Cottrell,
  3. K Berry,
  4. B Wilson
  1. Accident and Emergency Department, Birmingham, Children’s Hospital, Birmingham, UK
  1. Correspondence to:
 Dr I Velissariou
 Accident and Emergency, Department, Birmingham Children’s Hospital, Steelhouse, Lane, Birmingham B4 6NH, UK; janevelhotmail.com
  • Accepted 4 March 2003

The use of adrenaline (epinephrine) containing auto-injector devices as a treatment for severe allergic reactions is now widely accepted and EpiPens are increasingly prescribed for children. It is estimated that 5% of the paediatric population in the United Kingdom have some form of food allergy.1 In a recent study assessing the extent of nut allergy in school children within the Severn NHS Trust, 26% of allergic children had an EpiPen at school.2

In association with increased prescription of these devices, there is a greater incidence of accidental auto-injection into digits, resulting in significant pain and discomfort, because of severe vasoconstriction.

The presentation of three cases over the past six months in our accident and emergency department prompted a literature search to define the most appropriate evidence based management for this situation. We conclude that the intradigital administration of phentolamine is the preferred management.

CASE 1

A 15 year old boy was admitted with a cold and pale right thumb after accidental injection of adrenaline 0.3 mg of 1:1000 from an EpiPen he found on a bus. The injection site was on the palmar aspect of the distal phalanx of the thumb. The boy complained of pain and paraesthesia with a cold, pale thumb having a capillary refill time of five seconds.

Restoration of blood flow was attempted by warm water immersion and application of topical nitroglycerin paste. Peripheral perfusion of the digit was restored six hours later without sequelae.

CASE 2

A 7 year old boy auto-injected his left thumb while playing at home with his own EpiPen. On arrival, the puncture mark on the thumb tip was evident, however, there were no signs of impaired peripheral perfusion. He was subsequently discharged.

CASE 3

A 15 year old boy punctured his left thumb while experimenting with an auto-injecting device that he found in a nearby garden. The description of the device matched that of an EpiPen. On examination, his left thumb was found to be cold and pale, with a capillary refill time of five seconds.

After discussion with the National Poisons Information Service, topical infiltration with 1.5 mg of phentolamine mesilate in 1 ml of lignocaine (lidocaine) 2% was started with immediate response. Peripheral perfusion was restored in less than five minutes and the patient was discharged without sequelae.

In cases 1 and 3, the departmental protocol for needlestick injuries was followed.

DISCUSSION

Accidental digital auto-injection of adrenaline from an EpiPen seems to be increasingly encountered in emergency departments worldwide. It is suggested that the incidence of accidental injection in the United Kingdom, is now 1 per 50 000 EpiPen units.3 Recognising that this problem is increasing and is important because of the potential morbidity associated with the possible loss of a digit this review was undertaken to examine the published literature investigating this issue. Various methods have been tried to reverse the effect of adrenaline accidentally discharged into a digit. Systemic or topical nitroglycerin and warm water immersion have been attempted, but showed no significant improvement.4 Topical infiltration with terbutaline was suggested in one case series, however further experience in the use of this drug seems to be needed.5 Adrenaline can cause severe vasoconstriction because of its α adrenergic effect, therefore the use of an α adrenergic antagonist would seem appropriate.

Phentolamine, a short acting α blocker used mainly to control blood pressure during surgical resection of phaechromocytoma, has been tried. Phentolamine digital block and intra-arterial administration have both proved beneficial in reversing the vasoconstrictive effect of epinephrine induced digital ischaemia, however, a further injection was frequently required to completely restore perfusion.6–9 Local infiltration of phentolamine into the puncture site has been used and in most cases the ischaemia fully resolved within an hour.10–12 Local infiltration of phentolamine is easier to perform and is still effective treatment up to 13 hours after the initial digital injection of adrenaline, which is useful if there is a delay in presentation.3

Spontaneous reversal of circulation after adrenaline induced ischaemia without long term sequelae has been reported clinically,9 however most clinicians would be unwilling to risk losing a digit and the current literature suggests that topical infiltration of phentolamine is the most appropriate treatment as it is easy to perform, reverses ischaemia quickly and efficiently, has no reported adverse reactions, and is effective in late presentations.

However, all of the articles available in the British literature refer to adult patients. To date, there has been one case report of accidental injection of epinephrine by a 9 year old girl in Canada, which was treated successfully with topical infiltration of phentolamine.13

Phentolamine mesilate is not routinely available in emergency departments but should be readily accessible as it is shown to be particularly beneficial in relieving symptoms of vasoconstriction. Treatment advice using phentolamine provided by the National Poison Centre in the United Kingdom gives doses based on adult practices. There is a need to define a regimen of topical infiltration using phentolamine in children. Associated protocols of treatment should be readily available in emergency departments and disseminated among other health professionals who may encounter similar cases, for example school nurses and general practitioners.

We include a suggested protocol of management for similar cases (fig 1).

Figure 1

Treatment of adrenaline induced digital ischaemia caused by auto-injector devices, for example, EpiPen.

REFERENCES